By

Debilitating Nausea Caused By High(ish) Magnesium Dose

white capsulesWoo hoo! I feel human again and it’s all because I stopped taking magnesium. Yep, magnesium, the wonder supplement that helps so many people with migraine and chronic daily headache. I don’t think magnesium itself is to blame, but that the dose was too high. Since I can’t even take a multivitamin without nausea, I was hyper-aware as I increased from my starting dose of 100 mg. Or so I thought.

At 333 mg per day, it was within the normal dose range for treating headaches of 200-500 mg per day. It was also within the recommended daily allowance of 350 mg. I’ve discovered that allowances and ranges are like speed limits: A guideline you’re not supposed to exceed, but that you don’t have to meet.

Practically every health care provider I’ve seen has recommended magnesium to me. I’ve taken it on and off over the last five years, although this is the first time I’ve taken it consistently for more than a few weeks. Because I’ve read so much about it and had it prescribed before, I thought I could adjust the dose myself just fine. I figured I’d be fine if I stayed at or under the RDA. I unwittingly fell for the myth that medications, vitamins and supplements sold over-the-counter are harmless.

The good and frustrating news: My overall head pain was less and I had fewer migraines during the time I was horribly nauseated. I’m guessing that means the magnesium helped some. I think once my system flushes the current round of magnesium, I’ll have my different vitamin and mineral levels tested. I’ll also make myself keep a diary of my symptoms and doses. I wouldn’t want to go through these last six weeks again. I felt horrible and was so scared of what might be wrong with me.

I haven’t had any blood tests, so I’m not positive the nausea was caused by excessive magnesium. But when debilitating nausea that began about the time I increased my dose goes away when I stop taking the pills, the evidence is strong enough for me.

What is your experience been with magnesium? Please leave a comment below or chime in on the online support group and forum.

25 Responses to Debilitating Nausea Caused By High(ish) Magnesium Dose

Leave a Reply

Your email address will not be published. Required fields are marked *

 

This site uses Akismet to reduce spam. Learn how your comment data is processed.